Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 29, 2004, 1:57 PM MST for Apache County, Arizona. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2004, 1:57 PM MST (20:57 UTC)
- Expired
- Sep 29, 2004, 3:00 PM MST
- In force
- 63 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 176 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 292058 SVRFGZ AZC001-292200- /X.NEW.KFGZ.SV.W.0016.040929T2057Z-040929T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 157 PM MST WED SEP 29 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA * UNTIL 300 PM MST * AT 155 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF CHAMBERS...OR ABOUT 43 MILES WEST OF ZUNI PUEBLO...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAMBERS BY 215 PM MST SANDERS BY 230 PM MST 7 MILES SOUTH OF HOUCK BY 255 PM MST SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3515 10970 3498 10963 3511 10894 3537 10903 $$ CK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 10:25 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 29, 10:25 AM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1025 AM MST WED SEP 29 2004 .SYNOPSIS...A PACIFIC STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL MAINLY BE ACROSS NORTHERN SECTIONS OF THE STATE ALONG THE UTAH BORDER AND IN EASTERN SECTIONS ALONG THE NEW MEXICO BORDER THROUGH THURSDAY. HIGH PRESSURE WILL BUILD OVER THE AREA BY SUNDAY...SO EXPECT MOSTLY CLEAR SKIES AND A SLOW WARMING TREND. && .DISCUSSION...AWIPS SERVER PROBLEMS THIS EVENING DELAYED ISSUANCE OF THE ZONES AND AFD. STORM SYSTEM OVER SOUTHWEST UTAH THIS EVENING...WILL SLOWLY PROGRESS TO THE EAST OF THE STATE LATE ON THURSDAY. COOL TEMPERATURES ALOFT WILL AID AFTERNOON THUNDERSTORM DEVELOPMENT ESPECIALLY ALONG THE UTAH BORDER. SLIGHTLY DEEPER MOISTURE ALONG THE NEW MEXICO BORDER AND STRONG LAPSE RATES...WILL ALSO AID THUNDERSTORM DEVELOPMENT IN THIS REGION. THERE IS THE POSSIBILITY OF LINGERING ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS ALONG THE UTAH BORDER FRIDAY AND SATURDAY...DUE TO A WEAK TROUGH EXTENDING THROUGH SOUTHERN CALIFORNIA INTO COLORADO. MOISTURE POOLS ALONG THIS WEAK TROUGH AND COOL 500 MB TEMPERATURES AROUND -16 C WILL PROVIDE LIS FROM -1 TO -3 DURING THE AFTERNOON...WE CAN NOT RULE OUT THE POSSIBILITY OF A FEW AFTERNOON SHOWERS AND THUNDERSTORMS. 500 MB HIGH BUILDS OVER THE SOUTHWEST U.S. ON SUNDAY...BRINGING DRIER AND MORE STABLE CONDITIONS. AS A RESULT...THE ISOLATED SHOWER AND THUNDERSTORM ACTIVITY ALONG THE UTAH BORDER WILL COME TO AN END. ANOTHER WEATHER SYSTEM MOVES ACROSS THE STATE LATE ON MONDAY INTO TUESDAY TO BRING ANOTHER CHC OF PRECIPITATION ALONG WITH COOLER TEMPERATURES. HIGH PRESSURE BUILDS INTO THE AREA BY MIDWEEK FOR DRY AND WARMER CONDITIONS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && TC
Hazardous weather outlook, Sep 29, 7:15 AM MST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 715 AM MST WED SEP 29 2004 AZZ004>018-037>040-301400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 715 AM MST WED SEP 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A PACIFIC STORM SYSTEM WILL MOVE THROUGH NORTHERN ARIZONA LATER TODAY AND THIS EVENING. MOISTURE AHEAD OF THIS STORM WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY...ESPECIALLY EAST OF FLAGSTAFF. MOST STORMS WILL CONTAIN LIGHT TO MODERATE RAIN AND NO HAIL. ISOLATED STRONGER STORMS WILL CONTAIN HEAVY RAIN AND HAIL UP A HALF INCH IN DIAMETER. THE BEST CHANCE FOR STRONG STORMS TODAY WILL BE FROM HEBER EAST AND NORTHEAST. STORM MOTION IS FROM THE SOUTHWEST AT 30 MPH...SO MOST LOCATIONS WILL NOT HAVE PROBLEMS WITH FLOODING AS THE HEAVY RAIN WILL MOVE AWAY QUICKLY. ISOLATED AREAS EAST OF FLAGSTAFF THAT WILL SEE MORE FREQUENT STORMS MAY EXPERIENCE SOME MINOR PONDING OF WATER OR STREET FLOODING TODAY. SHOWERS AND THUNDERSTORMS WILL DECREASE RAPIDLY FROM THE WEST TONIGHT...WITH ONLY ISOLATED COVERAGE EAST OF FLAGSTAFF BY EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:56 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 34 min |
| Sep 29, 12:41 PM MST | Tornado Warning | FGZ | Navajo | 34 min |
| Sep 29, 12:54 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 66 min |
| Sep 29, 1:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 29 min |
| Sep 29, 1:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Sep 29, 4:48 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.